Missouri, 2001

Hail in Missouri, September 23, 2001

September 23, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 23, 1:47 AM CST, 10 hours 53 minutes earlier.

Area forecast discussion, Sep 23, 1:47 AM CST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 AM CDT SUN SEP 23 2001

FORECAST CONCERNS TODAY INCLUDE PRECIPITATION TRENDS TODAY AND
COOLING TEMPERATURES.

CONVECTIVE COMPLEX MAKINGS ITS WAY ACROSS NORTHWEST MISSOURI AND
NORTHEAST KANSAS.  ACTIVITY WAS SHOWING AN OVERALL WEAKENING TREND
AT 07Z EXCEPT OVER EASTERN KANSAS WHERE THE LOW LEVEL JET HAD
STRENGTHENED AND WAS IMPINGING ON THIS CONVECTIVE SYSTEM. TRUE COLD
FRONT APPEARS TO EXTEND FROM CENTRAL IOWA TO SOUTH CENTRAL KANSAS.
WATER VAPOR IMAGERY CLEARLY SHOWED A POTENT SHORTWAVE DIGGING INTO
THE UPPER MIDWEST.

HIGH AMPLITUDE BLOCKING PATTERN WILL SET UP FOR MUCH OF THIS WEEK AS
CUTOFF LOW FORMS OVER THE OHIO RIVER VALLEY AND A SHARP RIDGE BUILDS
OVER THE WESTERN U.S.   THIS RESULT IN A STEADY STREAM OF COOL AND
DRY CANADIAN AIR INTO THE REGION.

FOR TODAY...CONVECTIVE COMPLEX WILL SPREAD INTO THE AREA THIS
MORNING.  DEVELOPMENT WILL CONTINUE THIS MORNING ON WESTERN FRINGE
OF THIS COMPLEX WHERE 850 MB CONVERGENCE IS MAXIMIZED.  COLD FRONT
WILL LIKELY CATCH UP TO THE EFFECTIVE OUTFLOW BOUNARY AND PUSH
ACROSS I-44 BY LATE MORNING. EXPECT FRONT AND ASSOCIATED CONVECTION
TO MAKE IT INTO SOUTH CENTRAL MISSOURI AROUND MIDDAY.  APPEARS
EFFECTIVE BOUNDARY WILL BE EAST OF THE AREA BEFORE SIGNIFICANT
INTENSIFICATION OCCURS THIS AFTERNOON.  STRATUS DECK WILL SPREAD
SOUTH INTO THE AREA BEHIND THE FRONT THIS AFTERNOON.  WILL FOLLOW
CLOSER TO THE COOLER MAV GUIDANCE.

FOR TONIGHT...MODELS SEEM TO CLEAR CLOUDS OUT TOO QUICKLY. BELIEVE
STRATUS WILL PERSIST THROUGH AT LEAST THE EVENING AS COOLER AIR
SPREADS OVER THE OZARK PLATEAU.

ON MONDAY...SURFACE PATTERN BECOMES MORE ANTICYCLONIC AND 850 MB
MOISTURE PROGGED TO DECREASE.  THEREFORE EXPECT CONSIDERABLE
SUNSHINE BY MIDDAY.  DEEP NORTHERLY FLOW WILL KEEP HIGHS IN THE
60S.

MONDAY NIGHT...COLDEST TEMPERATURES SO FAR THIS SEASON IN STORE AS
SPRAWLING SURFACE HIGH CONTINUES TO FEED COOL CANADIAN AIR INTO THE
REGION.  LOWS COULD DIP INTO THE UPPER 30S IN THE LAKE OF OZARKS
REGION.

IN THE EXTENDED...PERSISTENT PATTERN WILL KEEP THE COOL AND DRY
CONDITIONS GOING THROUGH THE WEEK.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   71  45  64  41 /  70  10   0   0
JLN   67  45  64  41 /  80  10   0   0
UNO   75  45  65  41 /  60  10   0   0
VIH   71  43  63  39 /  70  10   0   0

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Sep 23, 12:00 PM CST, 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN SEP 23 2001

... A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL PUSH ACROSS PART OF THE MISSOURI OZARKS
THIS AFTERNOON AHEAD OF A STRONG COLD FRONT. AREAS TO THE SOUTHEAST
OF A ROLLA...TO HARTVILLE...TO CASSVILLE LINE HAVE THE BEST CHANCE
FOR STRONG STORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL...WIND GUSTS TO 45 MPH...AND SMALL HAIL.
ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS POSSILBE LATER THIS
AFTERNOON.

.EXTENDED OUTLOOK...
NO HAZARDOUS WEATHER IS NOT EXPECTED.

BROWNING
Special weather statement, Sep 23, 12:29 PM CST, 11 minutes before
MOZ082-083-091-092-095>098-102>106-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
129 PM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 755...IN EFFECT UNTIL 600 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...
SHANNON...STONE...TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...HOUSTON...MONETT...OZARK AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING

The radar

The Springfield radar (KSGF), 45 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
September 23, 12:40 PM CST
Where
Christian County, Chadwick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.933, -93.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268124.